Free Consultations

(212) 697-9280

no-fee-guarantee-block

MENU

Free Consultations

(212) 697-9280

Free Consultations

(212) 697-9280

MENU

TOP-RATED NYC INJURY LAWYERS

Clients are never charged for anything unless we win their case!

Side effects from one cancer drug intolerable for some patients

Dec 13, 2011 | Doctor Errors

There may be a misunderstanding between doctor’s and their patients in terms of the tolerance of side effects from one breast cancer medication, according to one study.

Post-menopausal women are typically prescribed aromatase inhibitors for five years after surgery, chemotherapy or radiation to treat breast cancer. The drugs are said to improve the chances of survival by 30 percent, but some doctors may be unaware that their patients have elected to quit taking the medication. This study illustrates the need for communication between patients and doctors so that medical malpractice can be avoided.

Close to 700 breast cancer survivors were surveyed for the study and nearly a third of them reported that they stopped taking the aromatase inhibitors because of the severe side effects, including joint pain, hot flashes, decreased libido and weight gain.

The survey found that after four years 36 percent of women quit taking the drugs. After just two years, 10 percent of women found the side effects intolerable and quit taking the medication. Patients who had undergone chemotherapy and radiation were most likely to quit taking the drugs.

The news source points out that in a previous study, doctors reported only five percent of their patient’s experienced severe side effects, but this new study shows that many more women experience severe side effects.

Additionally, one doctor pointed out that woman are often reluctant to report the side effects to their physicians because they don’t want to complain. While the aromatase inhibitors can be life-saving, doctors won’t know if their patient has stopped taking them unless they ask.

One physician says this study shows that doctors need to make time to talk with their patients and let them know it is reasonable to mention the side effects they are experiencing.

Source: ABC News, "Nasty Side Effects Make Breast Cancer Patients Quit Drugs Early," Carrie Gann, Dec. 9, 2011